Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX

May 13, 2005Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2005, 6:56 PM CDT for Brewster County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 6:56 PM CDT (23:56 UTC)
Expired
May 13, 2005, 7:45 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 132357
SVRMAF
TXC043-140045-
/O.NEW.KMAF.SV.W.0050.050513T2356Z-050514T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY LARGE
  AND DAMAGING HAIL UP TO BASEBALL SIZE. THIS STORM WAS LOCATED   
  NEAR HEATH CANYON MOVING SLOWLY EAST AT 10 MPH.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO THE 
SIZE OF BASEBALLS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY 
FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2966 10293 2939 10328 2918 10336 2916 10288
      2934 10283 2962 10270

$$
1 follow-up statement
000 
WWUS54 KMAF 140034
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT FRI MAY 13 2005

TXC043-140045-
/O.CON.KMAF.SV.W.0050.000000T0000Z-050514T0045Z/
BREWSTER-
734 PM CDT FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR SOUTH
CENTRAL BREWSTER COUNTY...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES NORTHEAST OF PANTHER JUNCTION...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL BREWSTER COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2966 10293 2939 10328 2918 10336 2916 10288
      2934 10283 2962 10270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:40 PM CDT, 16 minutes earlier.

Area forecast discussion, May 13, 6:40 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT FRI MAY 13 2005

.UPDATE...
IN THE PROCESS OF UPDATING TEXT PRODUCTS AND THE FORECAST DATABASE FOR
WT273...VALID UNTIL 14/0600 UTC.

&&

.PREV DISCUSSION... /ISSUED 207 PM CDT FRI MAY 13 2005/

SHORT TERM...
NOT PLANNING ON MAKING MANY CHANGES TO THE GOING FORECAST. THE BEST
CHANCE FOR THE MOISTURE TO HOLD AND THE CAP TO BREAK ALONG THE DRYLINE
WILL BE IN THE BIG BEND...LOWER TRANS PECOS REGION AND THE SOUTHEAST
PERMIAN BASIN TO THE EXTREME WESTERN LOW ROLLING PLAINS THIS EVENING.
THE DRYLINE WILL PROBABLY COME TO A HALT IN THESE AREAS EARLY THIS
EVENING DUE TO DIURNAL AFFECTS AND A LAGGING WEAK SOUTHERN STREAM
700 MILLIBAR TROUGH APPROACHING FROM NEW MEXICO. ANY THUNDERSTORMS
THAT CAN FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE BASED ON
SHEAR AND BUOYANCY PARAMETERS ALONG WITH VERY STRONG MOISTURE
DISCONTINUITY ALONG THE DRYLINE. BY LATER TONIGHT CONVECTION
TO THE NORTHEAST SHOULD CONTINUE TO TRANSLATE/FORM TOWARD THE EXTREME
WESTERN LOW ROLLING PLAINS AS THE MORE NORTHERN AND STRONGER
SHORTWAVE IN THE CENTRAL PLAINS IGNITES THE FRONT. BEST CHANCE POPS
OVERNIGHT WILL CONTINUE TO BE IN THE NORTHEAST COUNTIES CLOSEST TO
CONVECTIVE SYSTEM AND FRONT. VERY DRY AIR ACROSS WESTERN SECTIONS
DICTATE THAT THE RUC GUIDANCE DEW POINTS LOOK MOST REASONABLE EARLY
TONIGHT. WILL LEAN TOWARD THE ETA SURFACE WINDS OVERNIGHT AS THEY
HAVE BEEN VERIFYING THE BEST IN THE SHORT TERM TODAY AND USUALLY
DO BETTER WITH STRONGER COLD FRONTS. TWEAKED THE TEMPERATURE GRIDS.

LONG TERM...
POWERFUL NRN STREAM SHRTWV TROF MOVING OUT OF NRN PLAINS SAT
AM WILL REENFORCE SFC HIGH ACRS PLAINS INSURING COLD FRONT
MOVES INTO RIO GRANDE VICINITY. SEVERAL FACTORS COME INTO PLAY
SAT THAT CONTINUE TO MAKE FORECAST DIFFICULT. FIRST NW MID LEVEL
FLOW WILL BE IN PLACE WITH ADVERTISED PRIMARY SHRTWV TROF MOVING
INTO NE NM LATE SAT PM AND MINOR SHRTWV ADVERTISED ACROSS PB.
NOT SURPRISING POST FRONTAL AIRMASS IS COOLER AND MORE STABLE
FARTHER NEWD. THUS BEST INSTABILITY IS EXPECTED TO FOCUS ACROSS
CENTRAL PB S AND W INTO TRANS PECOS. UPSLOPE FLOW AND STEEP MID
LEVEL LR/S AND CLEARING SKIES SUFFICIENT TO BE CONCERNED ABOUT
TSTM DEVELOPMENT DURING THE PM. GFS EXCITED ABOUT DEVELOPING A
LOWER TRANS PECOS COMPLEX LATE SAT PM/EARLY EVENING WITH NAM
SHOWING ONLY HINTS. ALSO POTENTIAL FOR COMPLEX TO COME OUT OF E
CENTRAL NM AND MOVE S INTO A MOIST SE LLJ. FCST ALREADY ACCOUNTS
FOR THIS WITH SCT POPS AND SEE NO REASON TO CHANGE ATTP. MORE
SHRTWV ENERGY SUNDAY AS NW FLOW BECOME MORE ORGANIZED WITH BETTER
MODEL AGREEMENT ON SHRTWV TROF. LOW LEVEL MST AXIS REMAIN PARKED
ACRS ERN NM WITH MUCH DRIER AIR TO E. THUS COMPLEX IS GREATLY
FAVORED TO MOVE S INTO SE NM AND TRANS PECOS SUNDAY. HAVE INCREASED
POPS TO SCT ACRS SE NM. MSTR REMAINS BACKED INTO MTNS MONDAY WITH
LACK OF UPPER SUPPORT INDICATED. SUFFICIENT MSTR/ LR/S / UPSLOPE
ENUF FOR ISOLD MTN POPS. FLAT RIDGING TUE AMPLIFIES INTO FRIDAY
THUS DRY AND ABOVE NORMAL TEMPS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

20/70
Hazardous weather outlook, May 13, 2:25 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT FRI MAY 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141851-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
225 PM CDT FRI MAY 13 2005 (125 PM MDT FRI MAY 13 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE BIG BEND REGION TO
THE STOCKTON PLATEAU THIS EVENING...WITH MORE ISOLATED THUNDERSTORMS
ANTICIPATED NORTHEASTWARD ALONG THE DRYLINE ACROSS THE EASTERN PERMIAN
BASIN TO THE EXTREME WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS
COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
A COMPLEX OF THUNDERSTORMS IS ALSO EXPECTED TO FORM ALONG A COLD FRONT
LATER TONIGHT AND WILL AFFECT THE EXTREME WESTERN LOW ROLLING PLAINS
AFTER MIDNIGHT...MAINLY EAST OF A LAMESA TO BIG SPRING LINE. THESE
STORMS WILL HAVE THE POTENTIAL TO BE STRONG TO NEAR SEVERE LEVELS...
PRODUCING BRIEF WIND GUSTS NEAR 55 MPH AND HAIL.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP TONIGHT. HOWEVER...THUNDERSTORMS THAT DEVELOP FROM
THE DAVIS MOUNTAINS TO THE BIG BEND REGION THIS EVENING WILL BE
IN A WEAKER WIND REGIME. THIS MAY LEAD TO LOCALIZED FLASH FLOODING
IN THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH SUNDAY
NIGHT ACROSS THE OUTLOOK AREA. THE HEAVIEST RAINFALL IS PROJECTED
TO BE ACROSS SOUTHEAST NEW MEXICO AND THE LOWER TRANS PECOS REGION
OF WEST TEXAS. LOCALIZED FLOODING WILL BE A CONCERN IN THESE AREAS.
IN ADDITION A COMPLEX OF THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE SOUTHEAST OFF THE NEW MEXICO MOUNTAINS SUNDAY. CURRENT INDICATIONS
ARE THAT SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS FROM THE WESTERN LOW ROLLING
PLAINS...AND SOUTHWARD TO THE EASTERN PERMIAN BASIN AND THE BIG
BEND/DAVIS MOUNTAINS AREA SHOULD BE PREPARED FOR THE POSSIBILITY
OF ACTIVATION THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 13, 6:50 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT FRI MAY 13 2005

TXZ081-140030-
BIG BEND AREA TX-
650 PM CDT FRI MAY 13 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR HEATH CANYON AT 650 PM
CDT...MOVING SLOWLY TO THE EAST AT AROUND 10 MPH.

GUSTY WINDS...HAIL TO UP TO THE SIZE OF DIMES...AND DEADLY LIGHTNING
ARE POSSIBLE.  IN ADDITION...VERY HEAVY RAIN IS ALSO POSSIBLE...
WHICH MAY RESULT IN LOCAL FLOODING OF ARROYOS...DRAWS AND OTHER LOW
LYING AREAS THAT ARE PRONE TO FLOODING.

ADDITIONAL THUNDERSTORM ACTIVITY WITHIN THE BIG BEND NATIONAL PARK
MAY ALSO RESULT IN SMALL HAIL...GUSTY WINDS...HEAVY RAIN...AND
DEADLY CLOUD TO GROUND LIGHTNING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:54 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
May 12, 8:24 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
May 13, 3:33 PM CDTSevere Thunderstorm WarningMAFPecos57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.